The Journal of the Arkansas Medical Society Med Journal June 2019 Final - Page 18

Pseudocellulitis From Pemetrexed (Alimta) In a Patient With Non-Small Cell Lung Cancer Paige Heflin, MD; 1 Sai Prasad Desikan; 2 Morgan Norton, MD; 1 Raman Desikan, MD; 1 Jennifer Mclaughlin, MD 1 White River Health System, Batesville Ross University School of Medicine, Dominica 1 2 A 40-year-old male with no history of skin cancer presents with a dark “mole” on his left posterior shoulder. It is asymptomatic and has never bled, but his spouse has noticed enlargement over the past nine months. Clinical and dermoscopic photo- graphs are below: INTRODUCTION Pemetrexed (Alimta) is a multitargeted an- tifolate drug used in combination with cisplatin or carboplatin for treatment of non-small cell lung cancer and mesothelioma. Cutaneous ad- verse reactions frequently observed have been reduced with preventive administration of B12 and folate supplementation and high dose dexa- methasone administered one day before and after Alimta administration. 1 Pseudocellulitis, a nonnecrotizing inflammation of the dermis and subcutis from a noninfectious etiology is a rare complication of Alimta therapy. This is easily confused for cellulitis leading to hospitalization and antibiotic therapy. 2, 3 CASE PRESENTATION An 82-year-old, white male with stage 4 non-small cell lung cancer received four cycles of carboplatin and Alimta (pemetrexed) and two cycles of maintenance Alimta. He was admitted to the hospital with worsening erythema, swell- Pseudocellulitis is a rare complication of chemotherapy administration reported after administration of gemcitabine and more recently pemetrexed. Figure 1: Confluent erythema, edema, and warmth mimicking cellulitis. ing, and pain of right lower extremity. He had been started on Bactrim after a negative Doppler evaluation of his right leg by his primary care physician. He had noticed swelling of his right 282 • THE JOURNAL OF THE ARKANSAS MEDICAL SOCIETY leg for two months, after wearing a brace for foot drop. On examination, he was afebrile, non-toxic, and generally doing well. He had confluent rash involving right foot and extending into the right VOLUME 115